Kansas, 2005

Tornadoes and Hail in Kansas, April 10, 2005

April 10, 2005 · NWS DDC · 29 events in 8 counties and zones

17 hail, 12 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 10, 2:24 AM CST, 10 hours 36 minutes earlier.

Area forecast discussion, Apr 10, 2:24 AM CST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 AM CDT SUN APR 10 2005

.DISCUSSION...

DAYS 1-2...
MAIN CONCERN IS PRECIPITATION TODAY AND TONIGHT.

NOW THAT THE STRONG DIGGING JET ON THE WEST SIDE OF THE APPROACHING
SYNOPTIC SCALE SYSTEM HAS MADE LANDFALL, THE NCEP MODELS FINALLY
HAVE A GRASP ON IT. THEY NOW LOOK VERY MUCH LIKE WHAT THE ECMWF HAD
BEEN ADVERTISING FOR DAYS IN BRINGING THE LOW OUT ALMOST DIRECTLY
OVER TOP OF DDC. THE ETA NOW LOOKS AS GOOD AS ANY MODEL FOR THE NEAR
TERM AND WILL GENERALLY USE IT.

IN THE DIAGNOSTICS THE SYNOPTIC SCALE SYSTEM INDICATES AN OCCLUDED
FRONT FROM CENTRAL COLORADO SOUTH INTO THE PANHANDLES WITH AN
OCCLUSION TRIPLE POINT JUST WEST OF AMA, COLD FRONT SOUTHWESTWARD
INTO FAR WEST TX (COLD AIR NOW POURING OVER GUADALUPE PASS) AND A
WARM FRONT ALMOST DUE SOUTH NEAR SJT AND THENCE SOUTH INTO THE
WESTERN GOM. DEEP MOISTURE IS MOVING NORTHWARD ALONG THE EAST SIDE
OF THE WARM FRONT AND ELEVATED CONVECTION IS FIRING NEAR THE POINT
OF OCCLUSION AND RIDING THE LOW LEVEL JET AND MID LEVEL STEERING
FLOW NORTHEAST INTO MY EASTERN COUNTIES.

AS THE UPPER SYSTEM EJECTS TODAY, WE SHOULD SEE A NEW OCCLUSION FORM
AS THE SURFACE WAVE DEEPENS RAPIDLY AND MOVES NORTHEAST INTO THE
FORECAST AREA BY 00Z. MEANWHILE THE OLD FRONT BECOMES INVOLVED WITH
THE NORTHWEST QUADRANT OF THE CYCLONE SO THAT WE SHOULD SEE BEST
CHANCES OF PRECIPITATION NORTH AND WEST OF THE CWA TONIGHT. AS THE
NEW OCCLUSION DEVELOPS, AND BY THIS AFTERNOON WHEN HEATING IN THE
WARM SECTOR MAXIMIZES AND LOW LEVEL MOISTURE ARRIVES FROM TEXAS
THERE COULD WELL BE A BRIEF PERIOD WHEN MY SOUTHEAST COUNTIES
EXPERIENCE SOME SEVERE CONVECTION ALONG THE RAPIDLY MOVING NEW
OCCLUSION. CERTAINLY SHEAR WONT BE A PROBLEM AND FROM THE MODELS
CAPE UP TO AS MUCH AS 1000 J/KG IS POSSIBLE IN SOUTH CENTRAL
KANSAS.

THEREAFTER THE SYNOPTIC SCALE SYSTEM SHOULD WALLOW ON OFF TO THE
EAST TONIGHT AND MONDAY ENDING THE PRECIPITATION CHANCES.

AS TO TEMPERATURES, ONLY SOME MINOR ADJUSTMENTS TO THE GOING GRIDS
WERE NECESSARY. ALL IN ALL THE PREVIOUS SHIFT LEFT A PRETTY
REASONABLE SET OF GRIDS.

DAYS 3-7...
THE ONLY CHANGE WAS TO ADJUST MAX TEMPS UPWARD ABOUT 5 DEGREES OR SO
FOR WED-SAT TIME FRAME AS UPPER HEIGHTS RISE OVER THE CENTRAL
PLAINS, ALONG WITH PERSISTENT LEE TROUGHING. ISOLATED THUNDERSTORMS
ARE NOT OUT OF THE QUESTION BY LATE WEEK AS GULF MOISTURE RETURNS TO
THE PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  40  58  37 /  30  40  20  00
GCK  60  35  51  35 /  40  50  20  00
EHA  60  33  55  35 /  40  60  30  00
LBL  63  37  56  37 /  20  20  20  00
HYS  65  44  54  38 /  60  60  20  00
P28  70  49  65  43 /  30  50  00  00

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

JOHNSON/FINCH
Hazardous weather outlook, Apr 10, 11:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT SUN APR 10 2005

KSZ030-031-043>046-061>066-074>081-084>090-111000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1200 PM CDT (1100 AM MDT) SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE INTO THE WESTERN
PLAINS LATE TODAY AND INTO TONIGHT. DEPENDING ON HOW MUCH CLOUDS
DISSIPATE DURING THE EARLY AFTERNOON HOURS, THERE COULD BE SOME
DECENT INSTABILITY EAST OF A COLDWATER TO DODGE CITY TO DIGHTON
LINE. THIS COULD ALLOW SOME THUNDERSTORMS TO FORM ALONG A WEAK
FRONTAL BOUNDARY BY LATE AFTERNOON AND QUICKLY MOVE OFF TO THE
NORTHEAST.  WITH RAPIDLY CHANGING WINDS ALOFT, THERE IS A CHANCE
THAT SOME OF THESE STORMS COULD BE SEVERE.  THE MAIN THREAT WITH
THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS THOUGH A TORNADO
CANNOT BE RULED OUT.  ANY STORMS THAT DO FORM SHOULD GET GOING BY
AROUND 4 PM CDT AND MOVE OUT OF THE AREA BY 10 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWER AND THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY AS A NEW
DISTURBANCE MOVES THROUGH THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON, MAINLY NORTH
AND EAST OF A COLDWATER TO DODGE CITY TO DIGHTON LINE.

RITTERLING

In the hours before

Special weather statement, Apr 10, 12:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
149 PM CDT SUN APR 10 2005

KSZ030-031-043>046-062>066-077>081-088>090-110100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HODGEMAN-KEARNY-
KIOWA-LANE-NESS-PAWNEE-PRATT-RUSH-SCOTT-STAFFORD-TREGO-
149 PM CDT SUN APR 10 2005

...TORNADO WATCH #141 IN EFFECT UNTIL 8 PM CDT...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #141 FOR A
PORTION OF SOUTHWEST KANSAS. THE FOLLOWING COUNTIES ARE INCLUDED IN
THE WATCH.

IN KANSAS: BARBER, CLARK, COMANCHE, EDWARDS, ELLIS, FINNEY, FORD,
GRAY, HODGEMAN, KEARNY, KIOWA, LANE, NESS, PAWNEE, PRATT, RUSH,
SCOTT, STAFFORD, AND TREGO.

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 70 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN
THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR SEVERE WEATHER AND TORNADOES IN AND CLOSE TO THE WATCH
AREA. PERSONS IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

26

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

17 hail, 12 tornado. Local standard time, as filed.

Tornado, Scott

When
April 10, 1:00 PM CST to 1:02 PM CST
Where
Scott County, 6 mi W of Scott City
Rating
F0
Path length
0.3 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
38.483, -101.017

This was a multiple vortex tornado that did not strike anything.

Tornado, Scott

When
April 10, 1:25 PM CST to 1:26 PM CST
Where
Scott County, 1 mi N of Scott State Park
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -100.917

Contact was made with the ground for just a minute.

Hail, Trego

When
April 10, 2:53 PM CST
Where
Trego County, 21 mi SSW of Wakeeney
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.733, -100.033

Hail, Trego

When
April 10, 3:08 PM CST
Where
Trego County, 5 mi S of Cedar Bluff Res
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.717, -99.800

Hail, Ness

When
April 10, 3:11 PM CST
Where
Ness County, 3 mi NW of Brownell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.767

Hail, Trego

When
April 10, 3:20 PM CST
Where
Trego County, 1 mi S of Cedar Bluff Res
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -99.800

Tornado, Trego

When
April 10, 3:35 PM CST to 3:36 PM CST
Where
Trego County, 4 mi SW of Wakeeney
Rating
F0
Path length
0.4 mi
Path width
125 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -99.933

This was a brief spinup.

Tornado, Trego

When
April 10, 3:35 PM CST to 3:49 PM CST
Where
Trego County, 11 mi SE of Trego Center
Rating
F0
Path length
6.7 mi
Path width
150 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.767, -99.750

Early on this tornado had a small area of contact with the earth, passing across Cedar Bluff Reservoir but did eventually become bigger and appeared to be much stronger north of the lake. It did not strike anything directly.

Tornado, Trego

When
April 10, 3:37 PM CST to 3:48 PM CST
Where
Trego County, 2 mi WSW of Wakeeney
Rating
F1
Path length
6.2 mi
Path width
200 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -99.917

This tornado appeard to be very strong but only did F1 damage to a barn that did not take a direct hit.

Tornado, Trego

When
April 10, 3:50 PM CST to 3:53 PM CST
Where
Trego County, 2 mi NE of Collyer
Rating
F0
Path length
1 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
39.050, -100.083

This was small rope-like tornado.

Tornado, Trego

When
April 10, 3:56 PM CST to 4:10 PM CST
Where
Trego County, 6 mi S of Ogallah
Rating
F0
Path length
6.5 mi
Path width
400 yd
Reported by
STORM CHASER
Coordinates
38.900, -99.733

This tornado grew quite large but did not high anything...it appeared to be very strong.

Tornado, Trego

When
April 10, 3:57 PM CST to 3:58 PM CST
Where
Trego County, 2 mi NE of Cedar Bluff Res
Rating
F0
Path length
0.2 mi
Path width
15 yd
Reported by
AMATEUR RADIO
Coordinates
38.800, -99.767

This was small rope-like tornado.

Tornado, Trego

When
April 10, 3:57 PM CST to 3:59 PM CST
Where
Trego County, 4 mi SE of Wakeeney
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -99.833

This tornado did not high anything.

Hail, Trego

When
April 10, 3:58 PM CST
Where
Trego County, 1 mi E of Ogallah
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.983, -99.717

The hail reduced visibility down to near zero!

Tornado, Trego

When
April 10, 4:04 PM CST to 4:13 PM CST
Where
Trego County, 2 mi SW of Ogallah
Rating
F0
Path length
3.7 mi
Path width
150 yd
Reported by
TRAINED SPOTTER
Coordinates
38.967, -99.750

There was nothing to hit.

Hail, Stafford

When
April 10, 4:09 PM CST
Where
Stafford County, 9 mi SSE of Macksville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.850, -98.900

Hail, Rush

When
April 10, 4:14 PM CST
Where
Rush County, Bison
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -99.200

Hail, Rush

When
April 10, 4:15 PM CST
Where
Rush County, Liebenthal
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -99.317

Hail, Pratt

When
April 10, 4:35 PM CST
Where
Pratt County, Byers
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -98.867

Hail, Ellis

When
April 10, 4:50 PM CST
Where
Ellis County, 6 mi SSE of Victoria
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -99.100

Tornado, Ellis

When
April 10, 4:53 PM CST to 4:59 PM CST
Where
Ellis County, 3 mi E of Hays
Rating
F0
Path length
3.3 mi
Path width
100 yd
Reported by
STORM CHASER
Coordinates
38.867, -99.267

Even though this tornado existed for six minutes and travelled over 3 miles, it never hit anything.

Hail, Ellis

When
April 10, 4:55 PM CST
Where
Ellis County, 4 mi NNE of Hays
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -99.283

Hail, Ellis

When
April 10, 4:55 PM CST
Where
Ellis County, 6 mi ESE of Victoria
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -99.050

Tornado, Rush

When
April 10, 5:05 PM CST to 5:08 PM CST
Where
Rush County, 11 mi N of Otis
Rating
F1
Path length
1.4 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -99.050

There was some roof damage to a farm. A gooseneck trailer was lifted up and it's five foot tongue was driven completely into the ground. There was also some tree damage.

Hail, Stafford

When
April 10, 5:09 PM CST
Where
Stafford County, 2 mi E of Dillwyn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -98.800

Hail, Stafford

When
April 10, 5:41 PM CST
Where
Stafford County, 8 mi N of Hudson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.217, -98.667

Hail, Pratt

When
April 10, 6:19 PM CST
Where
Pratt County, 1 mi S of Preston
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -98.550

The hail completely covered the ground and the highway.

Hail, Barber

When
April 10, 6:20 PM CST
Where
Barber County, Medicine Lodge
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -98.583

Hail, Barber

When
April 10, 8:28 PM CST
Where
Barber County, Sharon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -98.433

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyThe tornado archive for Kansas, 2005Warnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446714, 5446715, 5446716, 5446717, 5446718, 5446719, 5446720, 5446722, 5446721, 5446723, 5446724, 5446725, 5446726, 5446815, 5446816, 5446817, 5446818, 5446819, 5446820, 5446821, 5446822, 5446823, 5446824, 5446825, 5446826, 5446827, 5446828, 5446829, 5446830.